West Virginia, 2024

Drought in West Virginia, September 17 to 30, 2024

September 17 to 30, 2024 · NWS PBZ · 1 event in 1 county or zone

Further deterioration in drought conditions occurred through the month of September, with much of the northern portion of the state in Extreme Drought (D3) by the end of the month.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PBZ wrote it up.

Further deterioration in drought conditions occurred through the month of September, with much of the northern portion of the state in Extreme Drought (D3) by the end of the month.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pittsburgh, PA wrote its last area forecast discussion before the first event at Sep 16, 11:11 PM EST, 49 minutes earlier.

Area forecast discussion, Sep 16, 11:11 PM EST, 49 minutes before
Area Forecast Discussion
National Weather Service Pittsburgh PA
1211 AM EDT Tue Sep 17 2024

.SYNOPSIS...
Approach of a coastal low will raise precipitation chances mid
week but mainly favor areas southeast of Pittsburgh while having
a low probability of dissipating drought conditions. Above
average temperature is likely for most of the next week.

&&

.NEAR TERM /UNTIL 6 AM THIS MORNING/...
KEY MESSAGES:

- Increasing cloud cover and low probability showers expected
  with coastal low approach
-------------------------------------------------------------------

Late Evening Update...
The 00Z PIT sounding continued to show very dry air below 400
mb, with moisture and cirrus above. With the dry air in place,
maintained only slight chance pops late tonight for Tucker
county, as moisture increases on the northern side of the low
centered across the SE CONUS.

Early Evening update...
No major changes needed. Latest hires model
data has slowed the chance for rain late tonight over mainly
Tucker county. The slight chance/chance PoPs were updated to
reflect this.

Previous discussion...
The slow northward movement of a Carolina low and its
associated moisture plume will gradually increase areal
coverage/thickness of cirrus overnight. Upslope flow and
increasing moisture will increase mostly light rain shower
chances for the higher terrain of WV after midnight. Otherwise,
the greater cloud coverage should limit nocturnal cooling.

&&

.SHORT TERM /6 AM THIS MORNING THROUGH THURSDAY NIGHT/...
KEY MESSAGES:

- Periodic rain chances midweek as coastal low meanders around
  the Mid-Atlantic
- Probabilities remain low in seeing 1" or greater of rainfall
-------------------------------------------------------------------

There remains fairly high consensus for the coastal low to
meander around the Carolinas to Mid-Atlantic vicinity midweek as
its parent trough remains detached from the broader northern
jet streams. Drawing Atlantic moisture around its periphery
will lead to fairly robust cloud coverage across the forecast
area while embedded wave dynamics foster bands of precipitation.

The main question remains the exact low positioning, with two
scenarios (centered along NC coast; centered over central VA) is
the most likely outcomes. The farther southern positioning would
favor accumulating rainfall primarily to just the WV high
terrain, leaving periodic sprinkles for the area Tuesday night
through Thursday. The northern positioning would better bring
synoptic rain bands into the Upper Ohio River valley and offer
periodic wetting rains. Either solution is unlikely to offer a
great deal of hope for easing drought conditions; 72 hour
probabilities for greater than 1" are less than 10 percent
outside of the WV high terrain and even there the percentage is
only 30.

There remains high confidence that the coastal low influence
will begin to wane Thursday night by sagging southeast. Expect
a west to east gradient in changes to both temperature (higher),
cloud cover (lower) and precipitation chances (lower).

&&

.LONG TERM /FRIDAY THROUGH MONDAY/...
KEY MESSAGES:

- Above average temperatures return
- Dry weather next weekend
-------------------------------------------------------------------

Long range ensembles favor a highly amplified pattern of
positively titled ridging over the Great Lakes, a detached
saggy trough near the SE coastline, and shortwave troughs
traversing the northern Rockies. This portends to high
confidence in resumption of above normal temperature and dry
weather for the Upper Ohio River Valley. Variance in this
solution lays in the degree of ridge amplification for the Great
Lakes and/or whether phasing can develop between the sagging SE
CONUS trough and a deeper low near Nova Scotia.

&&

.AVIATION /04Z TUESDAY THROUGH SATURDAY/...
VFR is expected through the TAF period as mid and high clouds
increase ahead of a low pressure system slowly approaching from
the south. A few stratocu clouds are also possible with some
limited increase in moisture at around 5kft on Tuesday. With the
Upper Ohio Valley region on the northern side of the low, expect
a persistent east wind at 5-10kt.

.Outlook...
Occasional restrictions and showers are possible, especially
near MGW, Tuesday night through Thursday as the low slowly
tracks across the Lower Ohio Valley and Appalachians region.
VFR is then expected through Saturday as high pressure builds
in.

&&

.PBZ WATCHES/WARNINGS/ADVISORIES...
PA...None.
OH...None.
WV...None.

&&

SYNOPSIS...Frazier
NEAR TERM...WM/22/Frazier
SHORT TERM...Frazier
LONG TERM...Frazier
AVIATION...WM
Hazardous weather outlook, Sep 16, 2:15 AM EST, 21 hours 45 minutes before
Hazardous Weather Outlook
National Weather Service Pittsburgh PA
315 AM EDT Mon Sep 16 2024

OHZ039>041-048>050-057>059-068-069-PAZ007>009-013>016-020>022-029-
031-073>078-WVZ001>004-012-021-509>514-170715-
Tuscarawas-Carroll-Columbiana-Coshocton-Harrison-Jefferson OH-
Muskingum-Guernsey-Belmont-Noble-Monroe-Mercer-Venango-Forest-
Lawrence-Butler-Clarion-Jefferson PA-Beaver-Allegheny-Armstrong-
Washington-Greene-Westmoreland-Higher Elevations of Westmoreland-
Fayette-Higher Elevations of Fayette-Indiana-
Higher Elevations of Indiana-Hancock-Brooke-Ohio-Marshall-Wetzel-
Marion-Monongalia-
Ridges of Eastern Monongalia and Northwestern Preston-Preston-
Eastern Preston-Western Tucker-Eastern Tucker-
315 AM EDT Mon Sep 16 2024

This Hazardous Weather Outlook is for east central Ohio, western
Pennsylvania, and northern West Virginia.

.DAY ONE...Today and tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

WM

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 drought. Local standard time, as filed.

Drought, Eastern Tucker

When
September 17, 12:00 AM EST to September 30, 11:00 PM EST
Where
Eastern Tucker forecast zone
Reported by
Drought Monitor
Coordinates
39.114, -79.565 (the zone’s center; the record gives no point)

Extreme Drought conditions were expanded back into eastern Tucker on Sept 17th.

What these are

Drought
A drought reaching severe (D2) or worse on the US Drought Monitor, or with notable impacts.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in West Virginia in 2024Every state in 2024This day in weather historyWarnings in West Virginia, September 2024

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1218243.